Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 7, NWS Shreveport, LA

January 8, 2008Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 8, 2008, 9:57 AM CST for Miller County, Arkansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 8, 2008, 9:57 AM CST (15:57 UTC)
Expired
Jan 8, 2008, 10:45 AM CST
In force
48 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Miller County, AR

The radar

The Shreveport radar (KSHV), 101 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 8, 10:00 AM CSTTSTM WND DMG2 Nnw Texarkana, ARTORNADO SIREN BLOWN DOWN. POWER LINES DOWN TO 1500 BUSINESS AND HOMES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 8, 8:34 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2008-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2008-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 329 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
329 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 081557
SVRSHV
ARC091-081645-
/O.NEW.KSHV.SV.W.0007.080108T1557Z-080108T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
957 AM CST TUE JAN 8 2008

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF TEXARKANA...

* UNTIL 1045 AM CST

* AT 957 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TEXARKANA...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANDEVILLE AND GENOA BY 1005 AM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED IN TEXARKANA TEXAS.
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3341 9371 3318 9375 3314 9385 3303 9384
      3303 9404 3354 9404 3355 9400 3353 9399
      3356 9397 3359 9381
TIME...MOT...LOC 1557Z 246DEG 38KT 3342 9403

$$

15
1 follow-up statement
000 
WWUS54 KSHV 081629
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1029 AM CST TUE JAN 8 2008

ARC091-081645-
/O.CON.KSHV.SV.W.0007.000000T0000Z-080108T1645Z/
MILLER AR-
1029 AM CST TUE JAN 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CST
FOR MILLER COUNTY...

AT 1029 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR FOUKE...OR ABOUT 15 MILES SOUTHEAST OF
TEXARKANA...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL MILLER COUNTY AT 1040 AM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CST TUESDAY AFTERNOON
FOR SOUTHWESTERN ARKANSAS.

LAT...LON 3341 9371 3318 9375 3314 9385 3303 9384
      3303 9404 3332 9402 3342 9396 3345 9391
      3350 9387 3359 9381
TIME...MOT...LOC 1629Z 246DEG 38KT 3325 9390

$$


15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:41 AM CST, 7 hours 16 minutes earlier.

Area forecast discussion, Jan 8, 2:41 AM CST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
241 AM CST TUE JAN 8 2008

.DISCUSSION...
RADAR REMAINS PRETTY QUIET ACROSS OUR REGION THIS MORNING EXCEPT
FOR A NARROW LINE OF SHOWERS EXTENDING FROM NE TX INTO NW LA AND
SW AR. STRONGER CONVECTION REMAINS TO OUR NORTH WHERE BETTER
FORCING EXISTS WITH THE EJECTION OF THE UPPER TROUGH. IT APPEARS
THAT WEAKER FORCING WAS NOT ABLE TO OVERCOME STRONG CAPPING
INVERSION AT 700MB OBSERVED ON 00Z SHV SOUNDING LAST NIGHT DESPITE
DESCENT INSTABILITY WHICH CONTINUES ALONG AND NORTH OF THE I-30
CORRIDOR. WILL NEED TO DEPEND ON FRONTAL FORCING TODAY AS
ISENTROPIC LIFT IS WEAK ACROSS THE WARM SECTOR. SOME SHOWERS ARE
JUST STARTING TO DEVELOP SW OF DFW ALONG THE DRYLINE AND WILL SEE
HOW WELL THIS HOLDS TOGETHER AS THE DRYLINE MOVES EAST THIS
MORNING. KEPT CHANCE POPS GOING ACROSS OUR WESTERN ZONES AND WHERE
DEEPER MOISTURE EXISTS ACROSS OUR EASTERN ZONES...KEPT LIKELY POPS
GOING THROUGH THE DAY. ANY SEVERE CONVECTION WILL DEPEND UPON HOW
MUCH INSTABILITY WE CAN GENERATE ACROSS NORTH CENTRAL LOUISIANA
AND SOUTH CENTRAL ARKANSAS LATER THIS AFTERNOON. FRONT SHOULD
CATCH UP TO THE DRYLINE TODAY AND FOLLOWED THE NAM MOVEMENT OF THE
FRONT WHICH IS SLIGHTLY SLOWER THAN THE GFS.

PRE FRONTAL/POST FRONTAL PRESSURE GRADIENT STRONG ONCE AGAIN WITH
GUSTS UPWARDS OF 30 MPH ACROSS A FEW LOCATIONS THIS HOUR OF THE
NIGHT SO AS A RESULT...WILL POST YET ANOTHER LAKE WIND ADVISORY
ACROSS THE REGION TODAY THROUGH 00Z. FRONT SHOULD NOT CLEAR NE LA
UNTIL THIS EVENING THUS KEPT CHANCE POPS GOING ACROSS OUR EXTREME
SE ZONES FOR TNGT. FRONT STALLS OUT ACROSS EXTREME SE LA BY LATE
WEDNESDAY AND BEGINS TO RETURN NORTHWARD IN RESPONSE TO SECONDARY
UPPER TROUGH AXIS DIGGING INTO THE SOUTHERN PLAINS ON THURSDAY.
MEDIUM RANGE PROGS IN PRETTY GOOD AGREEMENT KEEPING ANY
SIGNIFICANT WEATHER TO OUR EAST FOR THURSDAY BUT KEPT POPS
GENERALLY CONFINED TO OUR SOUTHERN AND EASTERN ZONES BEFORE A COLD
FRONT SWEEPS ALL AVAILABLE MOISTURE EAST OF THE REGION BY THURSDAY
NIGHT.

LEFT THE WEEKEND PRETTY MUCH UNCHANGED ATTM AS IT DOES NOT APPEAR
THERE WILL BE A SIGNIFICANT MOISTURE RETURN FOR THE WEEKEND TROUGH
TO WORK WITH. A GFS/ECMWF BLEND WAS USED FOR THE WEEKEND FCST AND
AS A RESULT...WILL KEEP SLIGHT CHANCE POPS GOING FOR SAT INTO SAT
NIGHT.

PRELIMS TO FOLLOW...13.

&&

.AVIATION...
CURRENT WATER VAPOR IMAGERY SHOWS UPPER LEVEL TROUGH MOVING THROUGH
THE TEXAS PANHANDLE...W/A SURFACE LOW AHEAD OF IT EXTENDING FM
CENTRAL OK TO NE MO...AND BEGINNING TO MOVE NE.  AS A RESULT...TIGHT
PRESSURE GRADS HAVE INDUCED GUSTY S-SW SURFACE WINDS FOR THE LAST 18
HRS...AND EXPECT THESE TO CONTINUE UNTIL AFTER FROPA THIS AFTERNOON.
FRONT/DRYLINE CURRENTLY EXTENDS FM DRT-LAW-TUL...AND LATEST MODELS
PUSH IT THRU KTYR AROUND 18Z TUESDAY...AND THRU KMLU BY 03Z WEDNESDAY.
THUS...EXPECT SFC WINDS TO VEER TO THE WEST THIS AFTERNOON...AND TO
THE NORTH POST FROPA...DECREASING DURING THE LATE AFTERNOON EVENING.
AS A RESULT OF PERSISTENT MIXING...ALL SITES SHOULD BEGIN THE FCST PD
W/MVFR CEILINGS...SCOURING OUT/LIFTING TO VFR DURING THE DAY AS
TROUGH PASSES. /44/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  42  60  45 /  60  10   0  20
MLU  75  46  55  46 /  60  20  20  30
DEQ  71  30  59  34 /  50   0   0   0
TXK  73  37  58  45 /  50   0   0   0
ELD  74  36  57  40 /  60  10  10  20
TYR  72  36  61  45 /  50   0   0   0
GGG  74  38  60  44 /  50  10   0   0
LFK  75  43  63  44 /  50  10   0  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...HOWARD...LAFAYETTE...LITTLE
     RIVER...MILLER...NEVADA...SEVIER...AND UNION AR.

LA...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...DE
     SOTO...GRANT...JACKSON...LA
     SALLE...LINCOLN...NATCHITOCHES...OUACHITA...RED
     RIVER...SABINE LA...UNION LA...WEBSTER...AND WINN.

OK...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     AND MCCURTAIN.

TX...LAKE WIND ADVISORY UNTIL 6 PM TUESDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...
     GREGG...HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...
     RED RIVER...RUSK...SABINE TX...SAN AUGUSTINE...SHELBY...
     SMITH...TITUS...UPSHUR...AND WOOD.

&&

13/44
Hazardous weather outlook, Jan 8, 6:00 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CST TUE JAN 8 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-081800-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

STRONG THUNDERSTORMS WILL BE POSSIBLE IN ADVANCE OF A COLD FRONT
THAT WILL BE ENTERING NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
LATER TODAY. WHILE UPPER LEVEL FORCING HAS BEEN SHUNTED WELL NORTH
OF THE REGION THIS MORNING. THE ATMOSPHERE REMAINS UNSTABLE...AND
WITH AMPLE SHEAR IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. THE PRIMARY
SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WIND GUSTS BUT
LARGE HAIL AND ISOLATED TORNADOES CANNOT BE RULED OUT. THE FRONT
WILL MOVE INTO NORTH CENTRAL LOUISIANA LATE THIS AFTERNOON INTO THE
EARLY EVENING HOURS AND CONVECTION IS EXPECTED TO ACCOMPANY THE
FRONT...AGAIN WITH A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL ACTIVATION...COULD BE NEEDED TODAY DUE TO THE POSSIBILITY
OF SEVERE WEATHER.

13

In the hours before

Local storm report, Jan 8, 6:52 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
652 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     HAIL             DE QUEEN                34.04N 94.34W
01/08/2008  E0.75 INCH       SEVIER             AR   LAW ENFORCEMENT

&&

JD
Local storm report, Jan 8, 7:37 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
737 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     HAIL             DE KALB                 33.51N 94.62W
01/08/2008  E0.75 INCH       BOWIE              TX   PUBLIC

            DE KALB HIGH SCHOOL.

&&

JD
Local storm report, Jan 8, 7:42 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
742 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             DE KALB                 33.51N 94.62W
01/08/2008  E0.88 INCH       BOWIE              TX   PUBLIC

            EXXON CONVENIENCE STORE.

&&

JD
Local storm report, Jan 8, 8:30 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     HAIL             1 N ASHDOWN             33.68N 94.14W
01/08/2008  E0.88 INCH       LITTLE RIVER       AR   PUBLIC

            REPORTED BY CONVENIENCE STORE EMPLOYEE ON THE NORTH SIDE
            OF TOWN.

&&

18
Local storm report, Jan 8, 9:10 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
910 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     HAIL             1 SE PITTSBURG          32.99N 94.95W
01/08/2008  E0.88 INCH       CAMP               TX   PUBLIC

&&

04
Local storm report, Jan 8, 9:36 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
936 AM CST TUE JAN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             E DAINGERFIELD          33.03N 94.72W
01/08/2008  E1.00 INCH       MORRIS             TX   PUBLIC

            REPORT RECEIVED ON THE EAST SIDE OF TOWN.

&&

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:00 AM CSTLake Wind AdvisorySHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more15 hr
Jan 8, 6:36 AM CSTSevere Thunderstorm WarningSHVHoward, Sevier39 min
Jan 8, 7:50 AM CSTSevere Thunderstorm WarningSHVLittle River55 min
Jan 8, 11:19 AM CSTSevere Thunderstorm WarningSHVColumbia41 min
Jan 8, 12:59 PM CSTSevere Thunderstorm WarningSHVUnion46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.